Wisconsin, 2022

Hail in Wisconsin, February 22, 2022

February 22, 2022 · NWS ARX · 1 event in 1 county or zone

A few thunderstorms occurred across southwest Wisconsin during the morning of February 22nd. These storms produced some hail with the largest reported being penny sized near Mount Zion (Crawford County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A few thunderstorms occurred across southwest Wisconsin during the morning of February 22nd. These storms produced some hail with the largest reported being penny sized near Mount Zion (Crawford County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 22, 5:30 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 22, 5:30 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
530 AM CST Tue Feb 22 2022

.DISCUSSION...(Today through Monday)
Issued at 337 AM CST Tue Feb 22 2022

TODAY/TONIGHT:

A lot of different elements coming into play today, resulting in a
variety of potential outcomes...especially in relation to winter
pcpn types. Quite a challenging forecast.

FORCING: various bits of shortwave energy in the upper level flow
traversing southwest-northeast across the region today. Associated
sfc low holding to the southeast, tracking across northern IL this
morning. Broad thermodynamic lift still evident via 850 mb warm air
advection and upglide on the 275:290 K sfcs - mostly this morning,
shifting northeast in the afternoon.  Deeper QG convergence holds
mostly across northern MN with most of the 600:700 mb fgen also
sitting there. 850 mb jet makes an appearance this morning too,
nosing into southwest WI...bringing some potential for convective
elements (CAMS show this pretty well). Some low level Fgen (900:800
mb) via the RAP in this same location. All in all, ample forcing but
with more of a focus northward (in the deformation region) and
across NE IA/SW WI this morning (with the low level jet, low level
Fgen).

PCPN TYPES: saturation continues to play a significant role in what
could/will fall. Bufkit soundings via a variety of models continue
to point to a rather dramatic, and persistent, inversion a loft with
relatively strong warming in the mid levels countered by strong
cooling in the near sfc layer. The upshot for much of the forecast
area is ice does not get introduced into the cloud until
(potentially) closer to the sfc/bottom of the cloud layer...at least
for this morning. By the afternoon, colder air aloft starts to erode
the inversion a bit, making ice a lot more likely (and thus snow
would be the ptype).

Back to this morning, a mixed bag of winter pcpn types is expected
for northeast IA/southwest WI. Freezing rain/drizzle is generally
favored, but the introduction of the low level jet suggests
convective elements. This would deepen the cloud enough to tap into
some ice, but the melting layer would then come into play. RAP
bufkit soundings point to mostly full melting, but cold enough near
sfc for a refreeze. So, convective sleet a decent possiblity.

PCPN AMOUNTS: the threat for icing continues across parts of
northeast IA/southwest WI, generally under 1/10 of an inch. The
icing threat should end by the afternoon. For snow, the heavier
bands continue to shift a bit more northwest, but still looking at
(roughly) 1 to 4 inches along/north of I-90  (with the higher
amounts across north of I-94).

LOOKING AHEAD:

A rather quiet stretch of weather follows today's snowy/icy system.
The only active weather we are currently tracking is a system on
Thursday/Thursday night that could deliver a couple quick inches of
snow across the forecast area, especially south of Interstate 94.
Downstream of a progressive upper-level trough in the desert
southwest, QG forcing and the arrival of a streamer of potential
vorticity to the Mississippi River Valley work in tandem to provide
plentiful lift. GFS and NAM forecast soundings show a very deep
dendritic growth zone upwards of 300mb thick favoring an efficient,
fluffy snowfall. Increased snow ratios on Thursday to reflect this
trend.

Below normal temperatures persist through the remainder of the work
week before a near/slightly above average day on Saturday. While
highs could reach the mid 30's Saturday, 35-knot 925mb winds (22.00
GFS and ECMWF) support a breezy day leading to max apparent temps in
the teens and lower 20's.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 530 AM CST Tue Feb 22 2022

CIGS: IFR/MVFR through the day. Expect some improvement during the
night time hours, potentially breaking back into VFR overnight...or
perhaps more likely Wed morning.

WX/vsby: periods of snow today with 1-2SM at times. Bulk of the snow
expected to clear north/northeast by 20z-ish.

Winds: northerly becomes more northwest late afternoon. Relatively
blustery and gusty...looking to hold above 10+ kts sustained with
gusts generally in the 20+ kt range.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST this evening for WIZ017-
     029-032>034-041>044-053>055-061.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ079-
     086>088-094>096.

IA...Winter Weather Advisory until 6 PM CST this evening for
     IAZ008>011-018-019-029-030.

&&

DISCUSSION...KAA/Rieck
AVIATION...Rieck
Hazardous weather outlook, Feb 22, 3:31 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
331 AM CST Tue Feb 22 2022

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-231100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant-
331 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Wintry mix of freezing drizzle and sleet this morning with icing
up to 1/10 of an inch possible. Precipitation will change to snow
by noon with accumulations generally under 1 inch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of snow looks likely for Thursday and Thursday
night with some accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-WIZ017-029-032>034-041>044-231100-
Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
331 AM CST Tue Feb 22 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into north-central Wisconsin.

.DAY ONE...Today and Tonight

Periods of snow today into this evening. Accumulations from 1 to 4
inches expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of snow looks likely for Thursday and Thursday
night with some accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Snow reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Feb 22, 7:01 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     HAIL             PLATTEVILLE             42.74N 90.48W
02/22/2022  E0.25 INCH       GRANT              WI   TRAINED SPOTTER

&&

EMS
Local storm report, Feb 22, 7:03 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     FREEZING RAIN    5 NE STODDARD           43.72N 91.16W
02/22/2022  E0.02 INCH       VERNON             WI   NWS EMPLOYEE

            LIGHT ICING OVERNIGHT.

&&

EMS
Local storm report, Feb 22, 7:09 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     SNOW             4 N ROCHESTER           44.08N 92.49W
02/22/2022  M0.2 INCH        OLMSTED            MN   COCORAHS

            COCORAHS STATION MN-OL-48 ROCHESTER 4.2 N.

0600 AM     SNOW             3 NE ROCHESTER          44.04N 92.44W
02/22/2022  M0.3 INCH        OLMSTED            MN   COCORAHS

            COCORAHS STATION MN-OL-18 2 NE ROCHESTER.

0617 AM     SNOW             5 NE MONTANA            44.40N 91.60W
02/22/2022  M2.0 INCH        BUFFALO            WI   COCORAHS

            COCORAHS STATION WI-BF-2 MONDOVI 12.1 SSE.

0653 AM     SNOW             2 WSW MAPLEVIEW         43.67N 93.02W
02/22/2022  M0.1 INCH        MOWER              MN   COCORAHS

            COCORAHS STATION MN-MW-8 AUSTIN 2.4 W.

0700 AM     SNOW             2 NNE BLACK RIVER FALLS 44.32N 90.83W
02/22/2022  M1.3 INCH        JACKSON            WI   COCORAHS

            COCORAHS STATION WI-JK-1 BLACK RIVER FALLS
            1.7 NNE.

&&
Local storm report, Feb 22, 7:15 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 AM CST TUE FEB 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             GARNAVILLO              42.87N 91.24W
02/22/2022  E0.25 INCH       CLAYTON            IA   PUBLIC

&&

EMS
Special weather statement, Feb 22, 7:53 AM CST, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
753 AM CST Tue Feb 22 2022

IAZ009>011-MNZ088-094>096-WIZ041>044-053>055-061-221445-
Winneshiek IA-Howard IA-Allamakee IA-Fillmore MN-Winona MN-
Houston MN-Mower MN-Juneau WI-Richland WI-Crawford WI-Vernon WI-
La Crosse WI-Adams WI-Monroe WI-Grant WI-
753 AM CST Tue Feb 22 2022

...Small Hail and Lightning Reported This Morning...

At 746 AM CST, Doppler radar was tracking a few thunderstorm along
the Minnesota-Iowa border into southwest Wisconsin. Movement was
northeast at 40 mph.

HAZARD...Pea size hail, sleet, freezing rain and lightning. Some
         thundersnow is possible west of Highway 52 in southeast
         Minnesota.

SOURCE...Reports of pea sized hail, freezing rain, and lightning
         have been received over the past hour.

IMPACT...Poor travel on slick roads. Lightning strike possible too.

Locations impacted include...
La Crosse, Sparta, Tomah, Decorah, Richland Center, La Crescent,
Mauston, Viroqua, Waukon, Caledonia, Lansing, Onalaska, Holmen, West
Salem, Boscobel, New Lisbon, Fennimore, Westby, Adams and Rushford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4364 9031 4355 9031 4355 9019 4317 9019
      4321 9029 4320 9043 4291 9043 4355 9259
      4398 9185 4396 8960 4364 8960
TIME...MOT...LOC 1346Z 205DEG 37KT 4399 9284 4310 9033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Baumgardt

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
February 22, 8:09 AM CST
Where
Crawford County, 4.09 mi E of Plugtown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.210, -90.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009772.